Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 287, NWS Des Moines, IA

July 9, 2004Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2004, 3:19 AM CDT for Cass County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 3:19 AM CDT (08:19 UTC)
Expired
Jul 9, 2004, 4:00 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2065 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090819
SVRDMX
IAC029-090900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 400 AM CDT

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MARNE...OR ABOUT 82
  MILES WEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR MARNE AROUND 325 AM...
  5 MILES NORTHWEST OF ATLANTIC AROUND 330 AM...
  8 MILES NORTHWEST OF WIOTA AROUND 340 AM AND
  9 MILES NORTHWEST OF ANITA AROUND 350 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

LAT...LON 4135 9547 4120 9533 4135 9471 4150 9472
      4149 9514

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:08 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 9, 3:08 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CDT FRI JUL 9 2004

.DISCUSSION...
PRIMARY CONCERNS TSTM TRENDS AND TO A LESSER DEGREE TEMPS.
NOCTURNAL MCS FORMATION...SFC BASED DVLPMT VS CAP...AND POTENTIAL
OUTFLOW BNDRY AFFECTS FM EITHER RESULT IN LOW CONFIDENCE FCST INTO
WEEKEND...AND THIS IS IN ADDITION TO LRG MDL DIFFERENCES.

XPC ERN NE MCS TO CONT SLOWLY MOVG INTO WRN IA EARLY THIS MRNG.
DVLPG MCV NOTED IN RADAR IMAGERY INVOF KOLU WITH ASSOCD MESOSCALE
WRMFNT DVLPG ADDITIONAL CONVECTION THRU KOMA EWD.  THIS IS SAME
PLACE H85 THETA-E ADVCTN/MSTR TRANSPORT IS FOCUSED.  MUCAPE AXIS
JUST AHD OF MCS ATTM...SO ALTHOUGH SYS WL LOSE SOME
INSTABILITY...STILL SHOULD BE ADEQUATE TO SUSTAIN ITSELF.  HVY RAIN
MORE OF A CONCERN.  JUDGING FM AMT OF LTG...WRM CLD DEPTH...WEAK
CORFIDI VECTORS...AND LLJ FOCUSED INTO SWRN IA INTO MRNG...HAVE
ADDED MENTION OF HVY RAINS.  NEXT QUESTION TURNS TO POSSIBLE SFC
BASED DVLPMT THIS AFTN.  ETA FAVORED MDL WITH GFS SUFFERING FM
CONVECTIVE FEEDBACK PROBLEMS...AND ALSO APPRS TO BE HANDLING CURRENT
WX BETTER.  07Z SFC ANLYS SHOWS NICE MESOHIGH JUST NW OF KGRI WITH
OUTFLOW BDNRY INTERSECTING SYNOPTIC WRMFNT ACRS NRN MO INTO SRN IL.
ETA LIFTS THIS FEATURE INTO SRN IA THIS AFTN WITH FCST SOUNDINGS
SUGGESTING JUST ENOUGH CNVGNC AND LOW CINS TO DVLP DRNG PEAK
HEATING.  WE SHOULD BE ABLE TO RECOVER HEATING WISE...BUT DO NOT
HAVE THE GREATEST CONFIDENCE THAT BNDRY WL END UP IN IA AFT MCS SO
HAVE STAYED WITH CHC POPS...WHICH LINGER INTO THE EVE.  DO NOT XPC
ANOTHER MCS TNGT WITH MSTR TRANSPORT FOCUSED NW OF FA.

CNVGNC NOT IMPRESSIVE SAT BUT HAVE LEFT LOW POPS FARTHEREST AWAY FM
CAP TO BLEND INTO ADJACENT WFOS.  MSTR TRANSPORT AND CNVGNC GETS A
LTL CLOSER SAT NGT WITH H85/H3 WNDS SUGGESTING ANY DVLPMT MAY SPILL
INTO NRN PTNS SO HAVE GONE WITH LOW POPS NRN SXNS AND CONTD TREND
INTO SUN.  LOW LVL JET TRAVERSES FA SUN NGT...SO WHILE DETAILS
CERTAINLY NOT APPARENT...MORE CHC POPS WARRANTED.

LOWERED TEMPS SOMEWHAT TDA WITH PCPN XPCD AND WRMFNT POSSIBLY
STAYING TO OUR S DUE TO BNDRYS.  STAYED ABV GUIDANCE MINS HWVR
LOOKING AT DWPNTS JUST TO OUR S AND WITH EVAPOTRANSPIRATION KICKING
IN.  WRM UP MAY HOLD OFF TIL WEEKEND WHEN BACLIN ZN FINALLY TRIES TO
JUMP US NWD.

NO CHGS BYD 12Z MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Jul 8, 8:47 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT THU JUL 8 2004

IAZ004-005-015-023-024-033>035-091100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG
AND NORTH OF A SAC CITY...TO FORT DODGE LINE...WEST OF U.S.
HIGHWAY 169.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 400 AM.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FRIDAY
THROUGH SUNDAY.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS AND
LARGE HAIL FRIDAY NIGHT.  HEAVY RAINS WILL ALSO BE POSSIBLE
ALONG WITH LOCALIZED FLOODING DUE TO THE EXTENDED DURATION OF
SIGNIFICANT RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT AND INTO THE WEEKEND.

IAZ006-007-016-017-025>028-036>039-091100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG
AND NORTH OF A FORT DODGE TO WATERLOO LINE...EAST OF U.S. HIGHWAY
169.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL BE IN THE FORECAST FRIDAY THROUGH
SUNDAY.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS AND LARGE HAIL
FRIDAY NIGHT.  HEAVY RAINS WILL ALSO BE POSSIBLE ALONG WITH LOCALIZED
FLOODING DUE TO THE EXTENDED DURATION OF SIGNIFICANT RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT AND INTO THE WEEKEND.

IAZ044>046-057-058-070-071-081-082-092-093-091100-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-RINGGOLD-
TAYLOR-UNION-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF A DENISON TO AMES LINE...WEST OF
U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THIS IS A CHANCE OF THUNDERSTORMS AFTER 400 AM.  THE STORMS
WILL LINGER INTO FRIDAY MORNING.  SOME OF THE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL OF ONE HALF TO THREE QUARTER
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
BY SATURDAY NIGHT.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 AM FRIDAY MORNING
AND AGAIN SATURDAY NIGHT.

IAZ047>050-059>062-072>075-083>086-094>097-091100-
APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF AN AMES TO TAMA LINE...EAST OF
U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS TOWARD DAYBREAK.  AT
THIS TIME IT APPEARS THESE THUNDERSTORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
BY SATURDAY NIGHT.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:19 AM CDTFlash Flood WarningDMXClarke4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.